advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Colorado, USA:

My 13 year old son, who has had diabetes for six years, has been on a pump with great results for a couple of years, and he's big into sports. He has joined the school's wrestling team, so at practice he takes his pump off. Practice is very rough and lasts about two hours. He can start with a blood sugar of around 80 mg/dl [4.4 mmol/L] and go up to 400 mg/dl [22.2 mmol/L] in 45 minutes. We treat the highs, recheck several more times at practice, and his blood sugar are usually back to normal about a half hour after practice. He goes high at the matches also, but leaves the pump on until time for him to wrestle. We check him about an hour before he is to start so we have time to treat for a high, but the insulin doesn't seem to work. He did the same thing during baseball, but not as badly. During the summer, he takes his pump off at the pool and swims for four to five hours, but still has to eat a lot to keep his blood sugar up. Could this be from adrenalin? What do we do?

Answer:

If you test his blood sugar forty minutes after he disconnects and it is over 400 mg/dl [22.2 mmol/L], he should not continue wrestling, but he should re-connect his infusion set and give insulin to cover the high blood sugar, then rest until his blood sugar comes down. If you mean his blood sugar is over 400 mg/dl [22.2 mmol/L], forty minutes after re-connection, then that means he has been off the insulin pump for too long.

I think you need to look at doing a blood sugar about 40 minutes after disconnecting and if it is too high, he needs to follow the above guidelines. Your best bet over all is to discuss this with your son's diabetes team. If he is wrestling or practicing with a blood sugar over 400 mg/dl [22.2 mmol/L], I bet he does not feel too great.

LSF

[Editor's comment: A blood sugar this high causes some insulin resistance, and it takes a lot more insulin than you think to bring it down. I have seen this phenomenon frequently in teens who wrestle, and it probably is due to an epinephrine rush or dehydration. Make sure he has plenty of fluids and insulin on board before starting. SS]

DTQ-20011229210424
Original posting 4 Jan 2002
Posted to Exercise and Sports

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.